Colorado, 2019

Extreme Cold and Heavy Snow in Colorado, March 2 to 4, 2019

March 2 to 4, 2019 · NWS GLD · 3 events in 2 counties and zones

During the afternoon and evening of the 2nd, snow moved in from the west. Through the night snow expanded in coverage, with a more intense band of snow extending west to east across the southern half of Yuma County.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon and evening of the 2nd, snow moved in from the west. Through the night snow expanded in coverage, with a more intense band of snow extending west to east across the southern half of Yuma County. Snowfall amounts for Yuma County ranged from two inches near Wray to eight inches near Kirk.

After the snow ended early in the morning on the 3rd, the sky cleared by the following night allowing temperatures to plummet. Wind chills fell below 25 below zero across Kit Carson and Yuma counties. The coldest wind chill reported was 33 below zero at Yuma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 2, 5:10 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Mar 2, 5:10 PM MST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
510 PM MST Sat Mar 2 2019

.UPDATE...
Issued at 504 PM MST Sat Mar 2 2019

Updated forecast for a change in the WSW that occurred at 00Z.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 231 PM MST Sat Mar 2 2019

Tonight-Sunday...a weather disturbance moves across the area
overnight with some upper jet support to produce widespread snow
across the entire area. The brunt of the snow will come to an end
around sunrise with small chances for light snow showers through the
day. Another weather disturbance moves into the western 1/2 of the
area by sunset bringing another chance for organized light snow.
Another batch of arctic air moves south through the area
overnight and lingers through the day Sunday. Latest model
guidance qpf and snowfall amounts average very close to4 to 5
inches in our Nebraska counties and Cheyenne county Colorado to
the 6 to 8 inch range across the rest of the area. SREF showing 1
to possibly 2 inch per hour rates this evening into early
overnight.

Low temperatures generally below zero with wind chill readings down
to around 20 below zero. High temperatures tomorrow in the single
digits above zero.

Sunday night-Monday...there will be a chance for light snow across
the southwestern 1/2 of the area Sunday night as a weather
disturbance moves southeast across the area. Very light winds
expected under considerable cloudiness which may prevent low
temperatures from getting very cold given the arctic airmass,
light winds and fresh snow cover. Currently have low temperatures
in the - 2f to -10f range, certainly subject to change. Some light
snow possible in the far southwest during the mid morning hours
before the weather disturbance moves away and dissipates. High
temperatures in the mid teens to around 20.

Monday night-Tuesday...dry weather expected. Low temperatures a few
degrees either side of zero, high temperatures in the l

.LONG TERM...(Tuesday night through Saturday)
Issued at 238 PM MST Sat Mar 2 2019

An upper level ridge begins moving into the central U.S. by Tuesday
night. A shortwave trough moves east across the central Plains
Thursday with high pressure moving back over the Tri-State region by
Thursday night. An increasingly negatively tilted trough is expected
to move into the central Plains by Saturday morning. By Saturday
night, the trough closes off over western Nebraska/southwest South
Dakota.

The ridge means warmer weather and clearer skies. As the shortwave
trough moves across, chances for some light snow will be possible.
Snow chances return as the trough moves into and across the central
U.S. Friday night and Saturday. The latter system will need to be
monitored as it will be more impactful than the earlier shortwave
trough. Accumulating blowing snow will be possible.

High temperatures will range from the 30s to mid-50s warming through
Friday before cooling Saturday. Low temperatures are expected to
range from the single digits to mid-20s. The coldest night in the
extended forecast period will be Tuesday night with temperatures
dropping into the single digits.&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1005 AM MST Sat Mar 2 2019

KGLD, sub vfr cigs expected from taf issuance through about 20z
with winds from the east-southeast near 12kts. After 21z sub vfr
cigs and vis expected as a weather disturbance brings snow to the
terminal. Winds generally from the east near 15kts through 11z
then northeast around 10kts through 18z.

KMCK, sub vfr cigs and vis expected from taf issuance through the
period as a weather disturbance brings snow to the terminal. Winds
generally from the east near 12kts today becoming northeast
12-15kts through the rest of the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 504 PM MST Sat Mar 2 2019

IFR conditions at MCK and GLD will become LIFR to VLIFR due
mainly to heavy snowfall that will be developing across the region
causing a decrease in visibility between 03Z-05Z that will
continue through about 08-10Z. After 10Z, expect conditions to be
rapidly improving as snow ends from west to east during the early
morning hours. Expect conditions to transition to IFR between
12-14Z, and MVFR between 14Z-18Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Winter Storm Warning until 8 AM MST /9 AM CST/ Sunday for
     KSZ001>004-013>016-027>029-041-042.

CO...Winter Weather Advisory until 8 AM MST Sunday for COZ092.

     Winter Storm Warning until 8 AM MST Sunday for COZ090-091.

NE...Winter Weather Advisory until 8 AM MST /9 AM CST/ Sunday for
     NEZ079>081.

&&

UPDATE...LOCKHART
SHORT TERM...99
LONG TERM...NEWMAN
AVIATION...LOCKHART
Hazardous weather outlook, Mar 2, 12:45 PM MST, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1245 PM MST Sat Mar 2 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1245 PM MST Sat Mar 2 2019 /145 PM CST Sat Mar 2 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Winter Storm Warning is in effect for all but Cheyenne county
Colorado and extreme southwest Nebraska overnight. The remaining
counties are in a Winter Weather Advisory.

Moderate to heavy snow with one to perhaps two inch per hour
snowfall rates will result in dangerous travel conditions across the
area overnight. Visibilities as low as one quarter mile are possible.
Snowfall totals of 6 to 8 inches are expected in the warning area
with 4 to 5 inches in the advisory area. Wind chill readings as low
as 20 degrees below zero are also expected.

Dangerous travel conditions are expected overnight. Road closures are
possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

A separate period of light snow with accumulations up to an inch will
be possible Sunday night into Monday morning west of a line from
Burlington to Leoti. Low temperatures will fall into the two below to
ten below zero range resulting in wind chill values of 15 to 25 below
zero.

Wind chill readings as low as 15 degrees below zero are possible
Monday night into Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed. We would appreciate snowfall
reports via telephone and social media.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 extreme cold/wind chill, 1 heavy snow. Local standard time, as filed.

Heavy Snow, Yuma County

When
March 2, 7:30 PM MST to March 3, 12:45 PM MST
Where
Yuma County forecast zone
Reported by
CoCoRaHS
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

The highest snowfall amounts were reported along and south of Highway 36, ranging from six to eight inches.

Extreme Cold/Wind Chill, Yuma County

When
March 3, 10:00 PM MST to March 4, 7:00 AM MST
Where
Yuma County forecast zone
Reported by
AWOS
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

Most, if not all the county, had wind chills at or below 25 degrees below zero. The coldest wind chill in the county was 33 degrees below zero reported at Yuma.

Extreme Cold/Wind Chill, Kit Carson County

When
March 4, 12:30 AM MST to 7:00 AM MST
Where
Kit Carson County forecast zone
Reported by
ASOS
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

Most, if not all the county had wind chills at or below 25 degrees below zero. The coldest wind chill reported was 28 degrees below zero at the Burlington airport.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809202, 809203, 809204.